Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 225, NWS Mobile, AL

July 28, 2005Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2005, 5:17 PM CDT for Baldwin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 5:17 PM CDT (22:17 UTC)
Expired
Jul 28, 2005, 5:45 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 65 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 282217
SVRMOB
ALC003-282245-
/O.NEW.KMOB.SV.W.0225.050728T2217Z-050728T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 545 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR I65 AND CR 47...OR ABOUT 14
  MILES NORTHEAST OF BAY MINETTE...AND DRIFTING TO THE SOUTH AND     
  SOUTHWEST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERDIDO BY 530 PM CDT
  I65 AND CR 47 BY 535 PM CDT
  RABUN BY 540 PM CDT
  DYAS BY 545 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3098 8762 3115 8763 3105 8781 3085 8765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT THU JUL 28 2005

.SYNOPSIS...A WEAK SURFACE FRONTAL ZONE HAS SETTLED INTO THE DEEP
SOUTH. THE FRONT EXTENDS FROM OFF THE MID ATLANTIC TO SOUTH OF
JACKSON MISSISSIPPI TO NEAR THE TEXAS COAST. /10

&&

.SHORT TERM...(TONIGHT AND FRIDAY) AN ANALYSIS OF UPPER AIR DATA
SHOWS THE FORECAST AREA BEING INFLUENCED BY A WEAKNESS BETWEEN A
SOUTHWEST ATLANTIC AND DESERT SOUTHWEST UPPER RIDGE. CAUGHT IN THE
WEAKNESS...IS THE SOUTHERN STATES FRONT...WHICH IS FORECAST TO MOVE
LITTLE. WITH THE FRONT IN THE AREA AND SUBTLE DISTURBANCES HIGH
IN THE ATMOSPHERE INTERACTING WITH A DEEPLY MOIST AIRMASS...AN
UNSETTLED WEATHER PATTERN REMAINS IN THE FORECAST. WILL STILL BE HOT
AND MUGGY...BUT TEMPERATURES A LITTLE MORE SEASONABLE THAN EARLIER
THIS WEEK. /10

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)...SURFACE TROUGH/FRONT
REMAINS ACROSS FORECAST AREA INTO MID WEEK. UPPER TROUGH LIFTS OUT
TO THE NORTHEAST BY THE FIRST OF THE WEEK. OVER THE SOUTHERN
STATES...A WEAK TROUGH/FRONTAL WAVE IS PUSHED WEST NORTHWEST AS
UPPER LEVEL HEIGHTS BUILD WESTWARD FROM THE SOUTHWEST ATLANTIC INTO
THE EASTERN GULF. DAYTIME RAIN COVERAGES LOOK TO REMAIN IN THE 40 TO
60 PERCENT RANGE UNTIL MONDAY WITH SLIGHTLY LOWER POPS AT NIGHT.
WILL CONTINUE ISOLATED TO SCATTERED MAINLY AFTERNOON PRECIPITATION
CHANCES THROUGH THE REMAINDER OF EXTENDED PERIOD. AN OFFSHOOT OF THE
HIGHER POPS WILL BE SOMEWHAT COOLER AFTERNOON TEMPERATURES.
AFTERNOON MAX TEMPERATURES GENERALLY BETWEEN 88 AND 92...OF COURSE
IT WILL REMAIN QUITE HUMID. /10

&&

.MARINE...WEAK FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY ALONG THE
COAST THROUGH SUNDAY WITH WEAK MIDLEVEL TROUGH OVER THE SOUTHEASTERN
STATES MAINTAINING AN UNSETTLED WEATHER PATTERN INTO EARLY NEXT
WEEK.  SOMEWHAT VARIED AND COMPLICATED WIND FLOW REGIME
EXPECTED...BUT WINDS SHOULD REMAIN 10 KTS OR LESS OUTSIDE
THUNDERSTORM AREAS. /05

&&

.FIRE WEATHER...DUE TO AFTERNOON HUMIDITY REMAINING WELL ABOVE
CRITICAL LEVELS AND THE EXPECTATION OF INCREASED FUEL AND SOIL
MOISTURE CONTENT DUE TO THUNDERSTORMS. NO FIRE WEATHER PROBLEMS ARE
EXPECTED. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  91  74  90 /  30  60  40  60
PENSACOLA   76  91  76  89 /  20  60  50  70
DESTIN      80  90  78  89 /  30  60  50  70
EVERGREEN   72  90  71  89 /  40  70  50  60
WAYNESBORO  73  88  71  91 /  50  70  40  60
CAMDEN      73  89  72  89 /  50  70  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jul 28, 5:45 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT THU JUL 28 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONTAL BOUNDARY WILL DROP SOUTH INTO THE REGION TODAY AND
BECOME STATIONARY TONIGHT.  AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION THIS
AFTERNOON AND EVENING...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS
OR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE REGION INTO THE
EARLY PART OF NEXT WEEK...PRODUCING SCATTERED TO OCCASIONALLY
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.  NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:51 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT THU JUL 28 2005

ALZ051-282015-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
251 PM CDT THU JUL 28 2005

...A FEW STRONG THUNDERSTORMS ARE BEING DETECTED OVER WESTERN
CHOCTAW COUNTY...

AT 251 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF THUNDERSTORMS MOVING INTO WESTERN CHOCTAW COUNTY
FROM THE WEST.  THE STRONGEST STORMS WERE BEING DETECTED OVER
WESTERN CHOCTAW COUNTY FROM NEAR HALSELL TO NEAR WATER VALLEY.
THESE STORMS ARE MOVING TO THE EAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
PARAGON...NEEDHAM...BUTLER...TOXEY...WIMBLY...ROBJOHN...MT STERLING
AND LOU THROUGH 330 PM CDT.

THE PRIMARY HAZARDS FROM THESE STORMS ARE FREQUENT LIGHTNING
STRIKES...AND SUDDEN WIND GUSTS OF 35 TO 45 MPH.

PERSONS IN THE PATH OF THESE STORMS SHOULD MOVE INDOORS...AND AVOID
THE USE OF CORDED TELEPHONES AS WELL AS OTHER ELECTRICAL APPLIANCES.
MOVE TO THE INTERIOR AREAS OF THE HOME OR BUSINESS...AWAY FROM
WINDOWS AND DOORS.  SUDDEN WIND GUSTS OF 35 TO 45 MPH CAN BRING DOWN
SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
Special weather statement, Jul 28, 2:58 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 28 2005

ALZ058-060-282030-
COVINGTON-CRENSHAW-
258 PM CDT THU JUL 28 2005

...A FEW STRONG THUNDERSTORMS ARE DEVELOPING OVER CRENSHAW AND
COVINGTON COUNTIES...

AT 254 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING ACROSS CRENSHAW AND COVINGTON
COUNTIES.  THE STRONGEST STORM DETECTED BY RADAR WAS LOCATED 2 MILES
SOUTH OF ROSE HILL...MOVING SLOWLY TO THE NORTHEAST AT 4 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROSE HILL...CLEARVIEW AND DOZIER THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING STRIKES...AND SUDDEN WIND GUSTS OF 35 TO 45 MPH.

WINDS GUSTS OF 35 TO 45 MPH CAN BRING DOWN SMALL TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS.

OTHER SCATTERED STRONG THUNDESTORMS WILL BE POSSIBLE ACROSS CRENSHAW
AND COVINGTON COUNTIES THROUGH LATE AFTERNOON.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED
OR DISSIPATED.
Special weather statement, Jul 28, 4:58 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT THU JUL 28 2005

ALZ059-282245-
ESCAMBIA-
458 PM CDT THU JUL 28 2005

...A CLUSTER OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER WESTERN
ESCAMBIA COUNTY ALABAMA...

AT 458 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS WESTERN ESCAMBIA COUNTY...FROM JUST
WEST OF LITTLE ROCK TO NEAR ROBINSONVILLE TO JUST WEST OF ATMORE.
THESE STORMS ARE MOVING EAST AND SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBINSONVILLE...MALTA...CANOE...LITTLE ROCK...SARDINE...
WAWBEEK AND ATMORE THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 40 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

ADDITIONALLY...THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 28, 5:07 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CDT THU JUL 28 2005

MSZ079-282230-
GEORGE-
507 PM CDT THU JUL 28 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 459 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 5 MILES WEST OF BASIN...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 28, 5:10 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
510 PM CDT THU JUL 28 2005

ALZ062-282245-
UPPER BALDWIN-
510 PM CDT THU JUL 28 2005

...A CLUSTER OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER
NORTHEAST BALDWIN COUNTY...

AT 510 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST BALDWIN COUNTY...WITH
THE STRONGEST STORMS EXTENDING FROM NEAR LOTTIE TO NEAR DYAS AND
ALONG I-65 AND CR 47. THESE STORMS HAD A SLOW DRIFT TO THE SOUTH AND
SOUTHWEST.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...I65 ...RABUN
AND DYAS THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 40 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

ADDITIONALLY...THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:32 PM CDTSpecial Marine WarningMOB58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.